516-358-6900 FREE CONSULTATION CALL NOW
Tap to Call Directions

Misuse of Anticoagulants Creates Risks for Patients in Nursing Homes

Subscribe to our Blog
by
Long Island nursing home medical staff giving a patient medication.

A recent study conducted by ProPublica in conjunction with the Washington Post revealed some disturbing findings about the improper administration of common anticoagulant medications in nursing homes. Data indicates that from 2011 to 2014 the improper administration of Coumadin, an anticoagulant, or Warfarin, the generic version, led to the hospitalization of 165 nursing home patients. It is likely that the real number of injuries and deaths related to the misuse of this medication is much higher, but that many of these cases did not result in investigations that would have exposed improper use of Coumadin as the cause.

The Centers for Medicare and Medicaid Services (CMS) responded to the findings of this report by providing nursing home inspectors with a new tool to help aid their efforts to discover whether the staff members at nursing homes are adequately preventing such occurrences.

Coumadin: Common, Important, and Potentially Hazardous

Many dangerous medical problems can be treated and prevented with the use of Coumadin. This includes pulmonary embolism, stroke, heart attack and “mini-strokes,” called transient ischemic attacks. Since these conditions are the result of blood clots, Coumadin works as an anticoagulant in order to prevent the dangerous formation of blot clots.

The obvious benefit of a medication capable of lowing the risk of so many dangerous conditions has led to Coumadin and Warfarin being prescribed to millions of patients in the United States each year. In nursing homes, approximately one in six residents take some form of an anticoagulant.

Despite how common these drugs are, the level of blood thinning medication a patient receives must be monitored with extreme care. Routine blood tests must be closely examined to test whether the patient is receiving the appropriate amount of Coumadin. If errors in the administration of these drugs occur, the results can be devastating.

If a patient receives an inadequate dose of the medication, there is a possibility of clots forming, leading to the numerous dangerous conditions the drug is intended to prevent. However, in the event of an overdose of the medication being administered, heavy and uncontrollable bleeding can occur in the patient. This risk of uncontrollable bleeding can also occur as the result of combining the anticoagulant with some other drugs.

Other medical mistakes can occur when the medication is administered without a doctor ordering it, without the proper bloodwork being conducted, or when the results of a blood test are not reported to the patient’s physician. Additionally, even a patient’s diet can cause problems, as a Vitamin K deficiency can create complications to a patient on Coumadin.

What is being done to improve the Administration of Anticoagulants?

In response to the disturbing findings regarding Coumadin and similar medications, a CMS memo called on agency inspectors to look for carefully into anticoagulant related medical errors. Within the memo, CMS included an “Adverse Drug Event Trigger Tool,” to aid in the investigations of drug-related injuries and to determine whether a facility is taking the appropriate actions to prevent such events, and to respond to them if they do occur. This tool details many of the questions a surveyor should ask in the event of a drug related injury.

Surveyors are instructed to inquire about the training and education of the faculty at the institution, to seek out evidence that the facility is properly monitoring the lab results for any patients taking anticoagulants, that the facility has a system that ensures communication with the physician, especially when the reading indicates an emergency, and that the system in place will alert nurses and physicians in the event of an anticoagulant being prescribed in conjunction with another blood thinner that could lead to an increased risk of excessive bleeding.

Hopefully, this tool will aid in the effort to create accountability for nursing homes that are not meeting appropriate standards of care for anticoagulant using patients.

How a Nursing Home Abuse Lawyer Can Help

If you have a loved one who is living in a nursing home, you should consider questioning the staff about the medications being administered, and the policies for administering and monitoring medications at the facility. If you are unsatisfied with the response of the facility, it is wise to consider moving your loved one to a facility where the staff exhibits more acceptable practices.

In the event your loved one has suffered as the result of a medication related error, such as inappropriately administered anticoagulants, contact the experienced Long Island Nursing Home Abuse Attorneys at the Law Office of Cohen & Jaffe, LLP.

Our attorneys are skilled in handling neglect and nursing home abuse cases in order to pursue compensation for the harm that was done. Call the Law Office of Cohen & Jaffe, LLP today to schedule your free consultation at 516-358-6900.

0 Comments